Alert archive / Ohio / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 190, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 29, 2021, 4:48 PM EDT for Belmont County, Harrison County, Jefferson County, Ohio. It was in force for 14 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2021, 4:48 PM EDT (20:48 UTC)
- Expired
- Jul 29, 2021, 5:02 PM EDT
- In force
- 14 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Belmont County, OH, Harrison County, OH, Jefferson County, OH
The radar
The Pittsburgh radar (KPBZ), 73 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 4:50 PM EDT | TORNADO | 1 Wnw New Athens, OH | NWS SURVEY TEAM DETECTED EF1 TORNADO DAMAGE ALONG WEBB ROAD IN NEW ATHENS, OH WHERE SOFTWOOD TREES WERE UPROOTED AND SNAPPED. TIME ESTIMATED BASED ON RADAR. |
| Jul 29, 4:55 PM EDT | TSTM WND DMG | Harrisville, OH | A FEW TREES DOWN. |
| Jul 29, 4:55 PM EDT | TORNADO | New Athens, OH | TORNADO SPOTTED HEADING FROM NEW ATHENS TOWARD HARRISVILLE. REPORT OF A HOUSE OUT IN THE ROAD IN NEW ATHENS. |
| Jul 29, 4:55 PM EDT | TORNADO | New Athens, OH | NWS SURVEY TEAM OBSERVED EF2 TORNADO DAMAGE IN THE TOWN OF NEW ATHENS, OH, WHERE DAMAGE TO RESIDENTIAL STRUCTURES WAS OBSERVED. HARDWOOD TREES WERE SNAPPED OR UPROOTED. TIME BASED ON RADAR. |
| Jul 29, 4:57 PM EDT | TORNADO | New Athens, OH | NWS SURVEY TEAM DETECTED EF1 TORNADO DAMAGE EAST OF NEW ATHENS, OH WHERE ELECTRICAL TRANSMISSION LINES WERE SNAPPED, HARDWOOD TREES UPROOTED AND SNAPPED, AND STRUCTURAL DAMAGE TO FARM OUTBUILDINGS OCCURRED. TIME BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 3:13 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.8 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 136 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1222 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
014
WUUS51 KPBZ 292048
SVRPBZ
OHC013-067-081-292130-
/O.NEW.KPBZ.SV.W.0190.210729T2048Z-210729T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
448 PM EDT Thu Jul 29 2021
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Southeastern Harrison County in east central Ohio...
Southwestern Jefferson County in east central Ohio...
North central Belmont County in east central Ohio...
* Until 530 PM EDT.
* At 448 PM EDT, a severe thunderstorm was located over Cadiz, moving
southeast at 15 mph.
HAZARD...Wind gusts to 60 mph and quarter-size hail.
SOURCE...Radar.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
* Locations impacted include...
St. Clairsville... Cadiz...
Flushing... Smithfield...
Adena... Dillonvale...
Mount Pleasant... New Athens...
Harrisville... Newell...
This includes Interstate 70 in Ohio between mile markers 215 and 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4020 8113 4030 8108 4028 8071 4014 8077
4005 8091
TIME...MOT...LOC 2048Z 301DEG 15KT 4023 8102
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
275
WWUS51 KPBZ 292102
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
502 PM EDT Thu Jul 29 2021
OHC013-067-081-292111-
/O.CAN.KPBZ.SV.W.0190.000000T0000Z-210729T2130Z/
Harrison OH-Jefferson OH-Belmont OH-
502 PM EDT Thu Jul 29 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HARRISON...
SOUTHWESTERN JEFFERSON AND NORTH CENTRAL BELMONT COUNTIES IS
CANCELLED...
This warning has been replaced with a Tornado Warning for the same
areas.
LAT...LON 4020 8113 4030 8108 4028 8071 4014 8077
4005 8091
TIME...MOT...LOC 2059Z 301DEG 15KT 4020 8096
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:37 PM EDT, 3 hours 11 minutes earlier.
Area forecast discussion, Jul 29, 1:37 PM EDT, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 137 PM EDT Thu Jul 29 2021 .SYNOPSIS... Showers and thunderstorms will be crossing the area today with the passage of a cold front. High pressure returns dry and seasonably cool conditions for the first half of the weekend. && .NEAR TERM /THROUGH TONIGHT/... A shortwave will finish its exit through the region shortly, pushing most convection east while leaving a residual trail of cloud cover. Though storms may continue north of I-80 due weak sfc convergence, the main focus will be on scattered shower and thunderstorm development ahead of an approaching pre-frontal trough this afternoon and early evening. Storms could become severe with damaging wind and large hail the primary threats in part due to abundant shear and increasingly dry mid-level air. However, there are two factors that may limit the threat, keeping confidence low that one even develops. The first factor is waning upper support as the sfc feature lags behind the exiting shortwave; more limited storm coverage is the likely outcome of this. The other factor is instability, or the lack thereof, at the moment given excessive cloud cover from this morning's convection. Very simply: more heating/destabilization is needed to foster robust storm development and tap into the shear/dry air to create the severe threat. Overnight, additional weak shortwaves and the passage of the sfc cold front may aid iso/sct showers with localized thunder. Otherwise, drier conditions are expected due to building high pressure and dry, cold advection. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... High pressure will slowly build in from the northwest on Friday with dry conditions expected through Saturday. Temperatures will run below seasonal averages under cold advection. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Another shortwave within the broad eastern U.S. upper trough will push a weak sfc cold front through the region Sunday, increasing precipitation chances. High pressure should resume influence over the upper Ohio River Valley heading into next week under weak upper troughing, with temperature near to slightly below seasonal averages. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Initial activity associated with a shortwave trough/MCV is currently exiting the region, with MGW/DUJ possibly keeping a brief restriction right at TAF time. Another round of at least scattered showers and thunderstorms are expected to develop in association with a pre-frontal trough during the afternoon. Uncertainty regarding storm coverage and intensity remains, and depends on the degree of destabilization that we can achieve. Still, elected to keep a period of VCTS for several hours, and tried to time the most likely period of impact in TEMPO groups at the terminals. A direct hit will likely result in a brief period of IFR/LIFR visibility and perhaps strong wind gusts. Activity should dissipate/move off this evening with the departure of the trough and the loss of instability. As the cold front drops across the region overnight, a period of MVFR ceilings and mist is possible at most terminals. Once daytime mixing commences on Friday, ceilings will likely break, and VFR conditions and light northwest wind will develop by midday. .Outlook... Restrictions are possible with a Sunday cold front. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous weather outlook, Jul 29, 3:18 PM EDT, 1 hour 30 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 318 PM EDT Thu Jul 29 2021 OHZ039>041-048>050-057>059-068-069-PAZ014-020>023-029-031-073>076- WVZ001>004-012-021-509>514-301930- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Butler-Beaver-Allegheny- Armstrong-Indiana-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 318 PM EDT Thu Jul 29 2021 ...SEVERE THUNDERSTORM WATCH 403 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Scattered severe thunderstorms are possible today. Damaging wind gusts would be the primary threat, but large hail and a tornado or two cannot be ruled out. However, there is a fair amount of uncertainty whether the severe threat will develop. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ007>009-013-015-016-301930- Mercer-Venango-Forest-Lawrence-Clarion-Jefferson PA- 318 PM EDT Thu Jul 29 2021 This Hazardous Weather Outlook is for western Pennsylvania. .DAY ONE...This afternoon and tonight. Scattered severe thunderstorms are possible today. Damaging wind gusts would be the primary threat, but large hail and a tornado or two cannot be ruled out. However, there is a fair amount of uncertainty whether the severe threat will develop. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jul 29, 3:56 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
356 PM EDT THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM TSTM WND DMG 1 N CHAMPION 40.09N 79.37W
07/29/2021 WESTMORELAND PA SOCIAL MEDIA
MULTIPLE TREES DOWN
&&
EVENT NUMBER PBZ2102020
MPKSpecial weather statement, Jul 29, 4:01 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
401 PM EDT Thu Jul 29 2021
PAZ022-292030-
Armstrong-
401 PM EDT Thu Jul 29 2021
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
CENTRAL ARMSTRONG COUNTY...
At 401 PM EDT, a strong thunderstorm was located near Kittanning,
moving southeast at 20 mph.
Wind gusts up to 55 mph are possible with this storm.
Locations impacted include...
Kittanning... Rural Valley...
West Hills... Atwood...
Templeton...
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4088 7959 4093 7955 4086 7926 4074 7927
4070 7941
TIME...MOT...LOC 2001Z 308DEG 19KT 4089 7953Special weather statement, Jul 29, 4:05 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
405 PM EDT Thu Jul 29 2021
OHZ040-041-050-PAZ020-292030-
Jefferson-Columbiana-Carroll-Beaver-
405 PM EDT Thu Jul 29 2021
...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTH CENTRAL JEFFERSON...COLUMBIANA...
NORTHEASTERN CARROLL AND WESTERN BEAVER COUNTIES...
At 405 PM EDT, strong thunderstorms were clustered near Salem, moving
southeast at 40 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Salem... Columbiana...
East Palestine... Calcutta...
Lisbon... Leetonia...
New Waterford... Salineville...
Hanoverton... Irondale...
Rogers... Summitville...
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4090 8082 4090 8070 4080 8048 4056 8072
4074 8109 4084 8109 4090 8103 4090 8090
4091 8090 4093 8089 4093 8082
TIME...MOT...LOC 2005Z 300DEG 35KT 4091 8091Special weather statement, Jul 29, 4:15 PM EDT, 33 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 415 PM EDT Thu Jul 29 2021 OHZ058-059-068-069-292100- Guernsey-Monroe-Noble-Belmont- 415 PM EDT Thu Jul 29 2021 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WIND WILL AFFECT CENTRAL GUERNSEY...NORTHWESTERN MONROE... SOUTHWESTERN BELMONT AND NORTHEASTERN NOBLE COUNTIES... At 414 PM EDT, a strong thunderstorm was located near Cambridge, moving southeast at 45 mph. Wind gusts up to 55 mph and small hail are possible with this storm. Locations impacted include... Cambridge... Barnesville... Woodsfield... Byesville... Quaker City... Senecaville... Beallsville... Lore City... Old Washington... Summerfield... Lewisville... Jerusalem... This includes the following highways... Interstate 70 in Ohio between mile markers 177 and 197. Interstate 77 in Ohio between mile markers 39 and 56. This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4005 8167 4019 8153 3989 8091 3964 8121 TIME...MOT...LOC 2014Z 309DEG 37KT 4005 8147
Special weather statement, Jul 29, 4:20 PM EDT, 28 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 420 PM EDT Thu Jul 29 2021 OHZ049-050-059-292045- Jefferson-Harrison-Belmont- 420 PM EDT Thu Jul 29 2021 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WIND WILL AFFECT CENTRAL HARRISON...SOUTHWESTERN JEFFERSON AND NORTH CENTRAL BELMONT COUNTIES... At 420 PM EDT, a strong thunderstorm was located 8 miles west of Cadiz, moving southeast at 30 mph. Wind gusts up to 55 mph and small hail are possible with this storm. Locations impacted include... Cadiz... Hopedale... Flushing... Adena... Holloway... New Athens... Morristown... Newell... Deersville... Clendening Lake... Tappan Lake... LAT...LON 4030 8128 4040 8118 4029 8078 4006 8106 TIME...MOT...LOC 2020Z 309DEG 26KT 4030 8115
Special weather statement, Jul 29, 4:43 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
443 PM EDT Thu Jul 29 2021
OHZ041-PAZ013-020-292115-
Columbiana-Lawrence-Beaver-
443 PM EDT Thu Jul 29 2021
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHEASTERN COLUMBIANA...BEAVER AND SOUTHERN LAWRENCE COUNTIES...
At 442 PM EDT, a strong thunderstorm was located over East Palestine,
moving southeast at 35 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Aliquippa... Beaver Falls...
Columbiana... Monaca...
East Palestine... Economy...
Ellwood City... New Brighton...
Beaver... Baden...
Rochester... Ohioville...
This includes the following highways...
Pennsylvania Turnpike between mile markers 1 and 24.
Interstate 376 in Pennsylvania between mile markers 31 and 43.
LAT...LON 4091 8016 4064 8015 4060 8036 4085 8067
4090 8064 4090 8052 4098 8052
TIME...MOT...LOC 2042Z 298DEG 29KT 4085 8053The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 3:18 PM EDT | Special Weather Statement | PBZ | Muskingum | 27 min |
| Jul 29, 3:31 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton, Guernsey, Muskingum | 44 min |
| Jul 29, 4:05 PM EDT | Special Weather Statement | PBZ | Columbiana | 25 min |
| Jul 29, 4:12 PM EDT | Severe Thunderstorm Warning | PBZ | Guernsey, Monroe, Muskingum, Noble | 48 min |
| Jul 29, 4:15 PM EDT | Special Weather Statement | PBZ | Guernsey | 45 min |
| Jul 29, 4:20 PM EDT | Special Weather Statement | PBZ | Harrison | 25 min |
| Jul 29, 4:30 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Columbiana, Jefferson | 45 min |
| Jul 29, 4:53 PM EDT | Tornado Warning | PBZ | Belmont, Harrison, Jefferson | 22 min |
| Jul 29, 4:54 PM EDT | Severe Thunderstorm Warning | PBZ | Monroe, Noble | 36 min |
| Jul 29, 5:02 PM EDT | Tornado Warning | PBZ | Carroll, Columbiana, Jefferson | 13 min |
| Jul 29, 5:14 PM EDT | Tornado Warning | PBZ | Carroll, Columbiana, Jefferson | 16 min |
| Jul 29, 5:24 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Jefferson | 36 min |
| Jul 29, 5:28 PM EDT | Severe Thunderstorm Warning | PBZ | Harrison, Jefferson | 47 min |
| Jul 29, 5:37 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Monroe, Noble | 38 min |
| Jul 29, 5:39 PM EDT | Tornado Warning | PBZ | Jefferson | 21 min |
| Jul 29, 5:59 PM EDT | Tornado Warning | PBZ | Jefferson | 31 min |
| Jul 29, 6:12 PM EDT | Severe Thunderstorm Warning | PBZ | Harrison, Jefferson | 48 min |
| Jul 29, 6:36 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Harrison, Jefferson | 24 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.